Alert archive / New Mexico / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS El Paso, TX

June 17, 2003Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 17, 2003, 3:54 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 3:54 PM MDT (21:54 UTC)
Expired
Jun 17, 2003, 5:00 PM MDT
In force
66 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Grant County, NM, Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 172157
FFWELP
NMC017-051-172300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
354 PM MDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL GRANT COUNTY IN NEW MEXICO
  WEST CENTRAL SIERRA COUNTY IN NEW MEXICO

* UNTIL 500 PM MDT

* AT 347 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN IN THE KINGSTON AREA ALONG HIGHWAY 152. THUNDERSTORMS HAVE 
ALREADY DROPPED OVER 2 INCHES IN THIS AREA AND MORE RAIN WILL OCCUR 
OVER THE NEXT HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

LAT...LON 3297 10788 3286 10785 3290 10767 3301 10773

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:30 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 17, 2:30 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT TUE JUN 17 2003

SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA TONIGHT. DAYTIME
HEATING AND LIFTING OVER AREA MOUNTAINS WILL PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE BORDERLAND THIS EVENING AND AGAIN WEDNESDAY.
WITH HIGH PRESSURE ALOFT AND LIGHT WINDS OVER THE AREA...STORMS WILL
REMAIN IN PLACE MOVING VERY LITTLE. THIS WILL CREATE A POTENTIAL FOR
HEAVY RAIN AND LOCAL AREAS OF FLASH FLOODING. OTHER THREATS WITH
THESE STORMS ARE SMALL HAIL AND GUSTY WINDS. ON THURSDAY THE AIRMASS
WILL BEGIN TO DRY SOME...BUT ISOLATED THUNDERSTORMS ARE STILL LIKELY
FROM THE RIO GRANDE VALLEY EAST. FRIDAY AND SATURDAY WINDS AT ALL
LEVELS BECOME SOUTHWEST FOR FURTHER DRYING OF THE ATMOSPHERE...THUS
THE JUST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SACRAMENTO
MOUNTAINS. TEMPERATURES WILL WARM THROUGH THE REMAINDER OF THE WEEK.

DISCUSSION...
SKINNY UPPER RIDGE CENTERED OVER THE AZ/NM BORDER IS KEEPING LIGHT
WINDS OVER THE REGION. LIGHT N/NW FLOW ALOFT KEEPING A STRING OF
WEAK SHORTWAVES AND VORTICITY CENTERS MOVING N TO S OVER EASTERN NM.
AT THE SFC...SE FLOW CONTINUES TO KEEP DEWPOINTS HIGH ACROSS THE
ENTIRE CWFA.  PRECIPITABLE WATER LEVELS ARE WELL ABOVE NORMAL (AVE
1.35%) FOR JUNE...WITH .8 TO 1.0 INCHES.  SLIGHTLY DRIER WEST THAN
EAST BUT DIFFERENCES ARE INSIGNIFICANT FOR STORM DEVELOPMENT.

AS FAR AS DYNAMICS IS CONCERNED. UPPER PVA AND DISTURBANCES TRACKING
OVER THE EASTERN HALF OF THE ZONES...BUT THE WESTERN HALF SHOWS TO
BE MORE UNSTABLE AS A WEAK H3 JET (LEFT FRONT QUAD) NOSES OVER THE
GILA. WEST CWFA DOES SHOW SOME DIVERGENCE ALOFT AND DECENT H7
OMEGAS...AS WELL AS BEST POS BUOY ENERGY OVER THE GILA AND BOOTHEEL
THIS EVE AND WED. THUS WILL SMEAR SCAT CAT POPS OVER ENTIRE CWFA FOR
FIRST 6 HRS...THEN BACK OFF ON THE MTN ZONES TONIGHT. MAJOR CONCERN
FOR THIS EVES STORMS IS THE LACK OF MOVEMENT...THE HIGH MOISTURE
CONTENT OF THE STORMS...AND THE ANTICENDENT GROUND MOISTURE FOR
AREAS THAT RECEIVED RAIN YESTERDAY. THERE IS A FLASH FLOOD POTENTIAL
FOR TODAY AND THIS EVENING...GIVEN THE HIGH RAIN TOTALS FOR AREA
MON.

FOR WED...CUT AND PASTE ABOVE PARAGRAPH AND REPLAY.

THURSDAY BEGINS A TRANSITION TOWARD DRIER CONDITIONS...BUT ONLY FOR
THE WESTERN HALF OF THE CWFA. THE RIDGE ALOFT SHIFTS EAST AS A WEST
COAST TROUGH DEVELOPS A GOOD DEEP SW FETCH INTO THE WESTERN CWFA AND
BEGINS TO DRY THE AREA. BY FRI...WILL KEEP POPS RESTRICTED TO EAST
ZONES. WILL DRY OUT THE AREA FOR THE WEEKEND AS THE RIDGE ALOFT
SETTLES OVER THE AREA AND WINDS AT ALL LEVELS ARE DRY SW. LOOK ALSO
FOR A WARMING TREND THROUGH THE REST OF THE WEEK INTO THE WEEKEND.

PRELIMINARY NUMBERS...

EL PASO               BU 065/092 066/094 066 31311
ALAMOGORDO            BU 060/092 061/094 061 42311
LAS CRUCES            UU 063/092 064/094 064 31300
CLOUDCROFT            BB 044/071 045/072 045 43411
TRUTH OR CONSEQUENCES UU 059/090 060/092 060 32300
SILVER CITY           UU 054/089 053/090 054 43322
DEMING                BU 061/092 062/094 062 31300
LORDSBURG             UU 062/092 063/094 063 31300
SIERRA BLANCA         BU 062/091 063/093 063 42311

.ELP...NONE

14 / BIRD

In the hours before

Special weather statement, Jun 17, 3:30 PM MDT, 24 minutes before
NMZ022>025-032-TXZ055-056-180330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
330 PM MDT TUE JUN 17 2003

THUNDERSTORMS ARE AGAIN FORMING THIS AFTERNOON ACROSS SOUTHERN NEW
MEXICO AND FAR WEST TEXAS. THE ATMOSPHERE REMAINS MOIST WELL ABOVE
NORMAL AND STORM MOTIONS ARE VERY SLOW. THUS LOCALIZED HEAVY RAINS
ARE INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR IN MANY OF
THESE STORMS. ISOLATED AREAS OF RADAR ESTIMATED RAINFALL
ACCUMULATIONS OF OVER 1.5 INCHES IN LESS THAN AN HOUR ARE LIKELY.

CONCERNS WITH TODAYS STORMS ARE LOCAL FLOODING AND STRONG GUSTY
OUTFLOW WINDS. AREAS WHICH RECEIVED HEAVY RAIN ON MONDAY WILL BE THE
MOST FLOOD PRONE IF HEAVY RAINS MOVE OVER THOSE SAME AREAS.

RESIDENTS ARE URGED TO CONTINUE MONITORING THE WEATHER SITUATION
TODAY AND BE PREPARED TO TAKE ACTION IN AREAS OF HEAVY
RAIN...ESPECIALLY IF THE SAME AREA RECEIVED HEAVY RAIN ON MONDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.SRH.NOAA.GOV/ELP

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:51 PM MDTSevere Thunderstorm WarningEPZDoña Ana39 min
Jun 17, 5:01 PM MDTFlash Flood WarningEPZGrant, Sierra119 min

Nearby

Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.